Idaho, 2009

Hail and High Wind in Idaho, August 6, 2009

August 6, 2009 · NWS BOI · 4 events in 4 counties and zones

A potent system off the coast of California made it's way inland and tracked through Oregon and Idaho on August 6th, spreading thunderstorms with large hail and strong surface gradient winds into parts of Southwest Idaho.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

A potent system off the coast of California made it's way inland and tracked through Oregon and Idaho on August 6th, spreading thunderstorms with large hail and strong surface gradient winds into parts of Southwest Idaho.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Aug 6, 2:50 AM MST, 3 hours 40 minutes earlier.

Area forecast discussion, Aug 6, 2:50 AM MST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE BOISE ID
350 AM MDT THU AUG 6 2009

.SHORT TERM...TODAY THROUGH FRIDAY...VERY POTENT SYSTEM FINALLY
MAKING ITS WAY ONSHORE AND IT IS HEADED STRAIGHT FOR OUR AREA. WE
WILL SEE PERIODS OF SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY
RAIN...FROM THIS AFTERNOON RIGHT ON THROUGH FRIDAY. WITH SO MUCH
RAINFALL COMING...WE HAVE DECIDED TO DROP THE RED FLAG WARNING.
TEMPS WILL BE MUCH COOLER TODAY THAN IN RECENT DAYS OWING TO THE
CLOUD COVER AND RAIN COOLED AIR. A COLD FRONT WILL BECOME WELL
ORGANIZED ON OUR EASTERN BORDER THIS AFTERNOON. TONIGHT WILL BE
STORMY AND COOL...WITH WIDESPREAD RAINFALL AND NUMEROUS
THUNDERSTORMS. FRIDAY WILL BE A RECORD SETTING DAY WITH COOL
MAXIMUM TEMPERATURES. AT THIS TIME...IT APPEARS THAT HIGHS WILL BE
IN THE 40S AND 50S IN THE MTNS AND IN THE 60S IN THE LOWER
ELEVATIONS. THIS COOL AIR WILL BE PROVIDED BY THE UNUSUALLY STRONG
UPPER LEVEL STORM SYSTEM...COMBINED WITH CLOUDY SKIES AND MORE
RAIN COOLED AIR. WE HAVE CONSIDERED ISSUING A FLOOD WATCH FOR OUR
HIGHER TERRAIN...BUT WILL LET THE SERVICE HYDROLOGIST MAKE THAT
CALL DURING THE DAY. HIS EXPERTISE WILL BE CRITICAL IN MAKING THIS
DECISION. OVERALL...IT LOOKS LIKE WE MAY HAVE WIDESPREAD RAINFALL
AMOUNTS OF OVER AN INCH...WITH LOCAL MAXIMA OVER 2 INCHES. WINDS
WILL BE AN ISSUE THIS AFTERNOON... ESPECIALLY IN SOUTHERN OWYHEE
AND TWIN FALLS COUNTIES. OUR CURRENT FORECAST DOES NOT WARRANT A
WIND ADVISORY...BUT IT IS CLOSE. IF THERE IS INTERACTION WITH A
CONVECTIVE COMPLEX THIS AFTERNOON... ADVISORY LEVEL WINDS COULD
RESULT. WINDS WILL BE HIGHER THAN NORMAL AGAIN FRIDAY...MAKING THE
COOL WEATHER SEEM EVEN COOLER.

THERE IS A SEVERE WEATHER THREAT TODAY...MAINLY IN OUR SOUTHWEST
IDAHO COUNTIES. INSTABILITY WILL BE ABOUT AS HIGH AS WE EVER GET
THIS AFTERNOON. CAPE VALUES NEAR OR OVER 2000 WILL OCCUR...
ESPECIALLY IN THE WESTERN MAGIC VALLEY WHERE THE GREATEST SEVERE
WEATHER THREAT EXISTS. THIS IS ONE OF THOSE RARE DAYS WHERE WE SEE
SUPERCELL THUNDERSTORMS...JUST LIKE THEY DO OUT IN THE PLAINS. AND
ALTHOUGH THE THREAT IS STILL QUITE SMALL...WE NEED TO MENTION
TORNADOES AS A POSSIBLE THREAT BECAUSE OF THE COMBINATION OF SHEAR
AND INSTABILITY.

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...WIDESPREAD
PRECIPITATION WILL PERSIST FRIDAY NIGHT AS THE COLD UPPER LEVEL
TROUGH REMAINS OVER IDAHO. ON SATURDAY...THE TROUGH WILL DRIFT
EASTWARD...CONFINING INSTABILITY SHOWERS TO SW IDAHO. HAVE
MAINTAINED FORECAST OF THUNDERSTORMS SATURDAY EVENING BUT HAVE
DECREASED PROBABILITY TO SLIGHT CHANCE DUE TO MARGINAL
INSTABILITY PARAMETERS. GENERALLY WARMER AND DRIER ACROSS SE ORE
AND THE WRN SNAKE PLAIN ON SATURDAY...BUT HIGHS STILL
APPROXIMATELY 15 DEGREES BELOW NORMAL. WARMING TREND WILL CONTINUE
SUNDAY AND MONDAY AS HEIGHTS REBOUND IN RESPONSE TO THE DEPARTING
TROUGH. BY WEDNESDAY...FLOW ALOFT WILL BECOME SOUTHWESTERLY /AHEAD
OF AN APPROACHING PACIFIC SYSTEM/ AND TEMPERATURES WILL WARM TO
NEAR NORMAL VALUES.

&&

.AVIATION...ISOLATED MVFR SHOWERS/THUNDERSTORMS WILL BECOME
SCATTERED IN NATURE BY LATE MORNING. BY 21Z THIS AFTERNOON...SHOWERS
AND EMBEDDED THUNDERSTORMS WILL BECOME WIDESPREAD ACROSS SE ORE AND
SW ID. EXPECT LOCAL IFR IN HEAVY RAIN AND WIDESPREAD MOUNTAIN
OBSCURATION THROUGHOUT THE AFT/EVE. LIGHT TO MODERATE WEST WINDS
- WITH 30-35 KT GUSTS NEAR KTWF AND KJER. ERRATIC AND EVEN
STRONGER GUSTS ARE LIKELY IN THE VICINITY THUNDERSTORMS.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...NONE

&&

WEATHER.GOV/BOISE

SHORT TERM...SP
LONG TERM....MT
AVIATION.....MT
Hazardous weather outlook, Aug 6, 5:19 AM MST, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
619 AM MDT THU AUG 6 2009

IDZ011>016-028>030-ORZ061>064-071230-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
619 AM MDT THU AUG 6 2009 /519 AM PDT THU AUG 6 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT
A STRONG FALL-LIKE UPPER LEVEL STORM SYSTEM WILL APPROACH
SOUTHEAST OREGON AND SOUTHWEST IDAHO TODAY. THUNDERSTORMS WILL BE
WIDESPREAD TODAY AND TONIGHT...AND HEAVY RAIN IS POSSIBLE FROM
THIS AFTERNOON THROUGH TONIGHT. IN ADDITION...SEVERE THUNDERSTORMS
ARE POSSIBLE TODAY AND TONIGHT. THE STORM PREDICTION CENTER HAS
PLACED MOST OF THE AREA IN THE SLIGHT RISK CATEGORY...SOMETHING
THAT ONLY HAPPENS TO US A FEW TIMES A YEAR. THIS AFTERNOON AND
TONIGHT THERE IS A RISK OF HAIL...DAMAGING WINDS...AND EVEN A
TORNADO. THE WESTERN MAGIC VALLEY HAS THE BEST CHANCE OF SEEING
SEVERE THUNDERSTORMS...BUT IN OUR OPINION ALL AREAS RUN AT LEAST A
SLIGHT RISK. THE STRONG UPPER LEVEL STORM SYSTEM WILL PASS OVER
THE AREA TONIGHT...BRINGING MUCH COOLER TEMPERATURES WITH IT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WITH COOL AIR FROM THE UPPER LEVEL SYSTEM IN PLACE...HIGHS IN THE
VALLEYS ON FRIDAY WILL BE IN THE 60S...WITH 40S AND 50S IN THE
MOUNTAINS. HEAVY RAIN IS POSSIBLE FRIDAY...BUT WILL TAPER OFF
FRIDAY NIGHT INTO SATURDAY. A WARMUP WILL BEGIN SATURDAY...AND WILL
LAST WELL INTO NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
ALL INFORMATION ON THUNDERSTORMS AND HEAVY RAIN WILL BE GREATLY
APPRECIATED. PLEASE CALL LOCAL LAW ENFORCEMENT OR THE NATIONAL
WEATHER SERVICE OFFICE IN BOISE. WE THANK YOU FOR YOUR ASSISTANCE.

SP

The radar

The Boise radar (KCBX), 54 km away, was scanning. The volume nearest the first event began at 13:30 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 high wind. Local standard time, as filed.

Hail, Owyhee

When
August 6, 6:30 AM MST to 6:40 AM MST
Where
Owyhee County, 3 mi SSE of Oreana
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.010, -116.357

A trained spotter near Oreana reported three quarter inch hail.

Hail, Ada

When
August 6, 6:35 AM MST to 6:45 AM MST
Where
Ada County, 5 mi SSE of Boise
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
43.553, -116.182

A trained spotter reported large chunks of hail a little smaller than golf balls.

High Wind, Western Magic Valley

When
August 6, 4:00 PM MST to 6:00 PM MST
Where
Western Magic Valley forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
42.672, -114.581 (the zone’s center; the record gives no point)

A gust of 61 MPH was measured at the Hanson Bridge Idaho Transportation Department site at Twin Falls.

Hail, Gooding

When
August 6, 5:14 PM MST to 5:25 PM MST
Where
Gooding County, 3.77 mi NNW of Gooding to 4.86 mi NNE of Gooding
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.980, -114.730

A trained spotter near Gooding, Idaho reported golf ball sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2009Every state in 2009This day in weather historyWarnings in Idaho, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189777, 189775, 191894, 193219.